Minnesota, 2010

Flash Flood and Hail in Minnesota, August 12 to 13, 2010

August 12 to 13, 2010 · NWS FGF · 4 events in 2 counties and zones

A strong low level jet and good warm advection helped to spawn a couple strong thunderstorms in the early morning hours of the 12th. Then there was a brief break before strong thunderstorms began to flare up again by the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong low level jet and good warm advection helped to spawn a couple strong thunderstorms in the early morning hours of the 12th. Then there was a brief break before strong thunderstorms began to flare up again by the early afternoon. Thunderstorms kept firing north of a warm front located over northeast South Dakota and southern Minnesota, as the low level jet and warm advection stay strong through the day. These storms produced very heavy rainfall rates and some flash flooding as well as sporadic reports of strong winds into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 3:11 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 3:11 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
411 AM CDT THU AUG 12 2010

.SHORT TERM...
SEVERE WX THREAT IS THE ISSUE TODAY-FRIDAY. SFC LOW OVER WRN SD
WITH 850 MB WARM ADV OVER CNTRL INTO SE ND. LINE OF SVR STORMS
OVER CNTRL ND WEAKENING ATTM AS THE APPROACH THE RED RIVER
VALLEY...WITH NEW STORMS FIRING ON WRN FLANK OF LOW LEVEL JET BTWN
BIS AND JMS. LOW LEVEL JET AND 850 MB WARM ADV WILL CONTINUE THIS
MORNING AND DO EXPECT SCT STORMS THIS MORNING....BUT DECREASING IN
NUMBER THIS AFTN AS WARMER AIR BUILDS ALOFT.

SFC LOW TO MOVE INTO NORTH CENTRAL-NORTHEAST SD TONIGHT AND
PROVIDED THERE IS ENOUGH SFC HEATING CAPES SHOULD RISE INTO THE
2500 TO 3500 J/KG RANGE AS DEW PTS REACH THE LOW TO MID 70S IN SE
ND. THUS WOULD EXPECT A NEW WAVE OF STORMS TO FIRE UP THIS EVENING
AND OVERNIGHT AS LEFT FLANK OF 850 MB JET RESIDES OVER SE ND INTO
NW MN. NAM AND GFS RATHER SIMILAR WITH SITUATION....WITH NAM A BIT
MORE PCPN. HPC SIDES WITH A BIT LESS AGGRESSIVE GFS IT APPEARS.
FOR THIS EVE...POTENTIAL THERE FOR SOME ROTATIONAL STORMS JUST
NORTHEAST OF SFC LOW...BUT ALSO DEALING WITH WARM AIR ALOFT SO
SOME NEGATIVE CIN WILL HAVE TO BE OVERCOME. IF CLOUDS REMAIN MORE
TODAY THAN EXPECTED THEN SVR ACTIVITY MAY NOT FORM EARLY THIS EVE
AND HAVE TO WAIT UNTIL OVERNIGHT LOW LEVEL JET. DID NOTICE MOST
MODELS PLACE STRONG 300 MB DIVERGENCE OVER SE ND AT 12Z FRI SO
THOUGHT OF HEAVIEST PCPN IN THIS AREA APPEARS REASONABLE. NO FFA
AT THIS TIME DUE TO MUCH UNCERTAINITY.

DRIER AIR TO MOVE IN FRIDAY NIGHT AND SATURDAY MORNING BEFORE
WRAPAROUND CLOUDS AND SHOWERS AND ISOLD STORMS MOVE INTO THE AREA
SAT AFTN-NIGHT AS VORT MAX DROPS SOUTHEAST AROUND A DEEPENING
UPPER LOW IN EASTERN MANITOBA. MUCH COOLER AIR TO INVADE THE AREA
SATURDAY AND BEYOND AT LEAST AS COMPARED TO THE PAST WEEK OR TWO.

.LONG TERM...
NO CHANGES MADE. MUCH COOLER WEEK AHEAD WITH HIGHS 70-75 AND LOWS
NR 50 MOST DAYS. THREAT FOR MON NIGHT INTO TUES FOR SHOWERS AS
NEXT SHORT WAVE DROPS THROUGH FOLLOWED BY COOL AIRMASS WITH 850 MB
TEMPS +4 TO +8C.

&&

.AVIATION...
MOSTLY VFR TODAY...BUT BRIEFLY MVFR CIGS IN TSTMS TONIGHT.
GENERALLY SOUTH-SOUTHEAST WIND BUT VARIABLE GUSTS OVER 30 KTS IN
TSTMS. BIGGEST THREAT FOR MVFR CIGS OR EVEN BRIEFLY IFR CIGS LATE
TONIGHT AS WINDS DIMINISH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 12, 5:22 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT THU AUG 12 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE TODAY...AND
BECOME MORE WIDESPREAD TONIGHT. MORNING SHOWERS AND THUNDERSTORMS
WILL DIMINISH...WITH MIXED CLOUDS AND SUNSHINE THIS AFTERNOON.
DEPENDING ON SUNSHINE...TEMPERATURES SHOULD WARM WELL INTO THE 80S.
IF THIS DOES OCCUR...THESE TEMPERATURES COMBINED WITH HIGH
MOISTURE VALUES WILL CAUSE HIGH INSTABILITY VALUES BY LATE TODAY
AND THIS EVENING. THIS WILL SET THE STAGE FOR SCATTERED STRONG TO
SEVERE THUNDERSTORM DEVELOPMENT. ACTIVITY SHOULD INCREASE IN
COVERAGE OVERNIGHT AS A LOW LEVEL JET RESIDES NEAR THE AREA.

HEAVY RAINFALL...HAIL AND STRONG DAMAGING WINDS ARE ALL POSSIBLE.
THERE IS ALSO THE THREAT FOR TORNADOES MAINLY NEAR THE NORTH
DAKOTA...SOUTH DAKOTA...AND MINNESOTA BORDER REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
FRIDAY...MAINLY OVER WEST CENTRAL MINNESOTA. THE WEEKEND WILL BE
MUCH COOLER WITH SCATTERED SHOWERS AND ISOLATED NON-SEVERE
THUNDERSTORMS...MAINLY FOR AREAS ALONG THE CANADIAN BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

In the hours before

Special weather statement, Aug 12, 5:32 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 AM CDT THU AUG 12 2010

MNZ031-121215-
EAST OTTER TAIL MN-
632 AM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 715 AM CDT...

AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES SOUTHEAST OF BATTLE LAKE...OR 22 MILES EAST OF
FERGUS FALLS...MOVING TO THE EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ALMORA AROUND 645 AM CDT.
PARKERS PRAIRIE AROUND 650 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 205 km away, was scanning. The volume nearest the first event began at 11:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Otter Tail

When
August 12, 5:40 AM CST
Where
Otter Tail County, 1.68 mi NW of Urbank
Measured
1 in hail
Reported by
Public
Coordinates
46.150, -95.540

The hail occurred 1.5 miles north of Lake Jessie in Leaf Mountain Township.

Flash Flood, Clay

When
August 12, 2:18 PM CST to August 13, 4:00 AM CST
Where
Clay County, 5 mi NW of Sabin to 5 mi SW of Sabin
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
46.831, -96.725

Streets flooded in the town of Sabin. In rural areas around Sabin, ditches filled with water and flooded several rural roads.

Thunderstorm Wind, Clay

When
August 12, 8:00 PM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.860, -96.760

A large tree was blown down in Moorhead.

Thunderstorm Wind, Otter Tail

When
August 12, 9:45 PM CST
Where
Otter Tail County, 3.41 mi ESE of Phelps
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.370, -95.750

Strong east winds flipped multiple boat lifts and damaged several docks on the west end of Otter Tail Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240826, 240825, 240827, 240829.